Amiodarone

I have been on Amiodarone for one month and the side affects are increasing has any one on Amiodarone had a cough and excessive need to keep clearing the chest and throat far worse in the night which means very little sleep what with the night mares as well. Feeling very anxious and want to discontinue the Amiodarone but from what I have read on this site stopping this medication is not an option as it stays in the system for up to a year. I find hearing how others cope with Atrial Fib/flutter very helpful as you reach a point when you think it's only you that are struggling .

13 Replies

oldestnewest
  • I think you need to discuss asap with your doctor as lung problems are a known side effect. In UK Amiodarone is supposed to be last resort drug unless for a very short period pre cardioversion or similar.

    Bob

  • Thanks Bob I will make an appointment

  • I too took Amiodarone Stokie1 - I started with a sore throat about a week and a half after commencing with Amiodarone, two weeks later I had a cough, then a wheeze after a month, after two months I had fluid on my lungs, sleeping for approx 3 hours a night, and initially thought I had caught something. I took this drug for two months by which time I was very poorly indeed with increasing different added side effects.

    I stopped it after discussion with my GP I had a whole lot of other side effects associated with Amiodarone and had not realised what was happening to me.

    As Bob says, speak of your concerns asap as this drug does not suit everyone and can have serious long term side effects.

    It is meant to be a drug of last resort (as Bob says) but my experience and first hand knowledge is that there are many Cardiologists who seem to use it as the only drug and do not often consider the other 19(I believe) in the class as other options. These can also have side effects that can cause concern, but Amiodarone is the most potent. I have no experience of any of the others as this is the only drug my local Cardiologists considered.

    One should be being monitored in my opinion, more closely in the early days of starting this medication (as indeed I was not) particularly as it is known that Amiodarone will work well for only a few. I understand that Amiodarone is not considered as a long term medication because of the accumulative effects over time in the body. When I was prescribed it I was told I would only taking it for a maximum of 2 years - I did not get past 2 months and should have stopped sooner......

    Take Care and best wishes,

    Mickey

  • Thanks Mickey for your reply I wondered what medication you were given

    When you stopped taking the awfull Amiodorone.

  • I had my first cardioversion with no Amiodarone - Took Amiodarone for 1 month and had second cardioversion (neither cardioversion put me back into sinus rhythm for more than a few hours). I carried on with Amiodarone for the second month as I say. I was then referred to another more specialist hospital who would not prescribe another drug but recommended an ablation. The reason stated, being that as Amiodarone, the strongest drug had not worked, and there was a likelihood that I would react adversely to another, then there was little point in me taking a similar medication at that juncture. (This may be reviewed if matters were to deteriorate from where they are currently)

    But remember, everyone is individual. My cardiac issues will be different to yours. However, the same principle of looking at the effects of any drug - even a paracetamol, does not work for everyone. Listen to your specialist and see what he/she suggests. If you are not in a specialist heart hospital and still at the General Hospital level it might be a good idea to ask to be referred to a Heart Specialist Hospital.

  • Thanks for your quick reply I will see my GP next week and explore the possibility of a referral to a Heart Specialist hospital although I have my doubts about his willingness to do this. I agree that each one of us has different problems but there seems to be a lot of patients who have many procedures but not a lot of successful results. Perhaps I feel this way because after 2 cardioversions and 2 ablations I'm just no better. Sorry to moan but sometimes

    It helps.

  • A small number of people - I am one and it sounds like you are another - get inflammation of the lungs when taking amiodarone or dronedarone. The symptoms are a non-productive cough and a crackle sound at the bottom of an exhale. It's an unusual condition so a lot of clinicians incorrectly diagnose it as pneumonia (infection) instead of pulmonary toxicity / cryptogenic organising pneumonia / pneumonitis (inflammation). That happened to me on two admissions in 2014 when it was said that I had community aquired pneumonia and that taking dronedarone was a coincidence. Indeed, I had amiodarone IV'd on the second admission. The treatment is antibiotics that have no effect on inflammation. On the third admission a month later, both lungs were affected and my blood oxygen percentage was low. This time the excellent respiratory team at Southmead Hospital, Bristol were involved and diagnosed pulmonary toxicity / cryptogenic organising pneumonia; rapid intervention from one of their specialists that night saved me from going to the ICU. I suggest that if there is any doubt about the prognosis that your GP / clinician contact one of the following at Southmead : Dr. Smith, Dr. Medford, or Professor Millar, all of whom have been involved with my case.

    I am currently taking steroids (prednisolone) to overcome the inflammation and although they have side effects such as weight gain, insomnia, and muscle weakness, that's nothing compared to the fibrosis that I could have had if the respiratory team and the superb care from the nurses in the Southmead respiratory clinic hadn't been in place.

  • Many thanks for your detailed reply. I will certainly follow through your advice

    if my GP is still uncertain about my symptoms.

  • The sooner you are able to stop taking amiodarone, the sooner your body can start recovering.

  • Thank you for your post

  • Hi Stokie

    Well I too have been on Amiodarone slightly more than one month now in prepaation for another cardioversion in March much as was prescribed for Mickey.

    I must be lucky as apart from serious interference with sleep and nightmares, I am not having any real problems, but as Mickey says and I completely agree, it's not for everyone, and it's a very "dirty drug" with many potential side effects,

    Make sure you are talking to your GP and your specialist all the time, and I agree with Bob, respiratory problems are a known side effect, get back to your doctor asap.

    Be well

    Ian

  • I, unexpectedly, have had a mainly positive experience of Amioderone and am incredibly grateful for the extended period in NSR it has given me. I was very reluctant to take it, frustrated that it wasn't working very well after several weeks and annoyed that I had to stay out of the sun during the sunny month of August last year. However, after about 3 months it has been effective 99% of the time and is now enabling my heart muscle to heal. I no longer have the debilitating effects of AF and am able to make more of the lifestyle changes proven to reduce AF. It is potent but I have had regular tests for thyroid function and now take a small dose of thyroxin. I can live with a little sleep disturbance for NSR and feel better than I have done in 3 years.

  • Thank you so much for your positive comment on Amiodorone it's the first good result that I have received. It certainly seems to have regulated my AF but my quality of life is not good as I seem to have the complete range of symptoms so feel that I need to come of the Amiodorove and try something else. Will post again when I know what.

You may also like...